Hail, Texas
- When
- May 15, 9:00 PM CST
- Where
- Texas County, 4.64 mi ESE of Guymon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.660, -101.400
Upper level disturbances rotating around a large upper level low positioned across California and Nevada led to generation of storms in New Mexico and mainly western portions of the Panhandles. With weak wind shear in place, storms were not very organized, but instability was sufficient to produce a few severe storms in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Upper level disturbances rotating around a large upper level low positioned across California and Nevada led to generation of storms in New Mexico and mainly western portions of the Panhandles. With weak wind shear in place, storms were not very organized, but instability was sufficient to produce a few severe storms in the area. The slow moving storms also led to some localized heavy rainfall and minor street flooding in some urban areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 5:21 PM CST, 3 hours 39 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 621 PM CDT Sat May 15 2021 .UPDATE...A shortwave trof from New Mexico, embedded in the overall flow with an approaching upper level low in northern California, has aided in the development of a line of thunderstorms in eastern New Mexico. This activity is expected to progress eastward which, in the presence of 1500 to 2500 J/kg MLCAPE and between 20 to 30 kts of effective bulk shear, will permit them to line out. The main threat with these storms is expected to be hail up to the size of golf balls and wind gusts around 70 MPH in the strongest downdrafts. Forward progressing of storms has been slow, though it should increase to around 15 to 25 MPH, as the aforementioned shortwave trof interacts with this line. Grids have been updated to account for the line of thunderstorms, and increase PoPs in the areas that high resolution models is pointing to for this line to progress. Aside from that, the rest of the forecast remains on track. Bieda && .AVIATION...00Z TAFs...A line of thunderstorms have formed in eastern New Mexico, and are expected to arrive at KAMA by 16/03Z, KDHT 16/02Z, and KGUY 16/05Z. Given the coverage of the storms, have opted to make TSRA a prevailing condition as chances are good that the terminals will be impacted. As these thunderstorms could be strong to severe, winds could be variable with gusts around 40 to 50 kts with a threat for hail existing. Once the storms pass the terminal, conditions should return to VFR AFT 17/06Z, though another round of thunderstorms (some of which could be severe) is possible Sunday afternoon. Have not added as a condition as of yet, because today's thunderstorm activity will largely dictate if we recover enough for such activity tomorrow. Winds at the terminals, outside of thunderstorm activity, should be around 10 to 20 kts mainly out of the southeast. The low level jet is not as strong this afternoon, with wind shear being a lesser factor. Bieda && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 82 55 82 55 79 / 20 80 40 30 30 Beaver OK 79 58 83 55 75 / 10 80 50 60 40 Boise City OK 83 53 80 50 70 / 30 80 50 50 70 Borger TX 84 58 85 58 80 / 10 80 40 40 40 Boys Ranch TX 86 56 83 55 80 / 30 70 30 30 40 Canyon TX 83 56 82 54 81 / 30 80 40 20 30 Clarendon TX 82 58 80 58 79 / 10 70 40 30 40 Dalhart TX 84 54 82 50 73 / 30 80 40 30 50 Guymon OK 83 57 82 54 74 / 20 80 50 50 50 Hereford TX 85 56 84 54 82 / 30 70 40 20 30 Lipscomb TX 80 59 82 56 76 / 10 60 50 60 40 Pampa TX 81 57 80 56 77 / 10 70 50 50 40 Shamrock TX 81 60 81 58 80 / 10 50 30 50 40 Wellington TX 83 61 81 59 82 / 10 50 40 40 40 && .PREV DISCUSSION... /Issued 251 PM CDT Sat May 15 2021/ SHORT TERM...Today through Tomorrow Night... Current mid-level water vapor imagery shows the upper level low over central Cali with weak flow loft over the Panhandles. A shortwave trough is present over eastern New Mexico and current visible satellite shows storms firing along a surface dryline off the mountains in central New Mexico. Meanwhile, some cloud cover across the eastern portions of the Panhandles have kept temperatures from quickly rising to their convective potential. Based on the 12z sounding at AMA, the convective temperature is around 85-86 degrees, but with the persistent broken clouds the temperatures have not warmed much above the mid-70s yet. South southeast surface winds continue to surge moisture into the southern and eastern Panhandles with upper 50s to lower 60s dewpoints. High res models have the storms entering the western Panhandles around 22z-00z; however, looking at the current storm progression there is a chance to start seeing storms as early as 21z across the western Oklahoma Panhandle. Temperatures will need to continue to warm today in order to eliminate any convective inhibition. MLCAPE values are up to 1500-2000 J/kg with effective bulk shear values between 25 to 35 knots. Storms will begin isolated to scattered before becoming more linear in nature through the evening as they pass through the Panhandles. Steep mid-level lapse rates and high bases will lead to damaging winds gusts possible, along with some severe hail earlier on. A stationary front is draped across southwest Kansas and clipping the northwest Oklahoma Panhandle. If storms collide with this boundary and become more surface based, a tornado or two cannot be ruled out with some low level directional wind shear. Sunday, the upper level low will continue to shift southeast towards the southern tip of Nevada. Another surface low off the Rockies will set up a dryline across eastern New Mexico with storms to fire during the late afternoon hours. Similar instability parameters exist Saturday with MLCAPE values up to 2000 J/kg and effective bulk shear around 30 to 40 knots with some strong mid-level winds. Storms will once again be high based with steep, but not as steep as Saturday, mid-level lapse rates. Severe hail and damaging wind gusts are the main threats as storms will likely begin isolated. As the surface low pushes east through the late evening hours, the surface cold front will dip south and potentially grow storms upscale in the central Panhandles and lead to the threat for a tornado or two. Rutt LONG TERM...Monday through Friday... Precipitation chances continue for the majority of the Panhandles going through the coming week. The main contributor going through the middle of next week with our precipitation chances will be due to the upper level low slowly drifting east though the southwest CONUS approaching the Panhandles by early Wednesday morning. The same upper level low bringing showers and thunderstorm chances starting yesterday through the weekend. Overall 15/12Z model and numerical data are not in any strong accord going past Tuesday. As the main upper level low approaches on Tuesday, diffluence downstream in conjunction with surface boundaries will help generate similar diurnal thunderstorms. Some could be strong to severe with damaging wind gust and hail being the main threat. Temperatures will be near average for Monday and Tuesday. Going from Wednesday into Friday, latest 15/12Z guidance does illustrate a large amplitude sinusoidal flow over the CONUS. The positioning of now the Pacific northwest cut off low and large anticyclonic flow in the southeast CONUS will be important for maximum moisture transport into the Panhandles. Source will be from the Gulf of Mexico as a rather weak mid level flow, but will be persistent with moisture into the region with two large domain quasi-stationary features in place. Sampled cross section data shows weak shear and skinny CAPE profile showing a limited threat for strong thunderstorms. With slow steering flow and a deep moisture profile, potential QPF values will be approaching +1 to +2 S.D. for May values. Will have to watch training storm potential and in repeat areas where flood monitoring will be needed. Depending on which global model data set pans out, some brings this persistent rain potential right over the Panhandles while others shift that potential east of us across the Red River valley. One to monitor closely as hopefully some more chances of precipitation stays in the Panhandles. High temperatures Wednesday through Friday will remain at or above average. Meccariello && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 98/14
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 354 PM CDT Sat May 15 2021 OKZ001>003-TXZ001>020-317-160900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 354 PM CDT Sat May 15 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the combined Texas and Oklahoma Panhandles this afternoon through this evening. Some storms could become severe, especially in the western and central Texas and Oklahoma Panhandles, with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may develop across portions of the Texas and Oklahoma Panhandles Sunday through Friday. Thunderstorms may reach severe levels, especially on Sunday and Monday. Large hail and damaging winds are the mains threats, but an isolated tornado can't be ruled out, especially on Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through 11 PM CDT. Spotter activation may be necessary Sunday and Monday as severe thunderstorm potential is forecast. Bieda
Special Weather Statement National Weather Service Amarillo TX 630 PM CDT Sat May 15 2021 OKZ001-160000- Cimarron OK- 630 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CIMARRON COUNTY UNTIL 700 PM CDT... At 629 PM CDT, Doppler radar was tracking a strong thunderstorm over Wheeless, or 22 miles west of Boise City, moving north at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Black Mesa Park and Wheeless. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for the Panhandle of Oklahoma. LAT...LON 3688 10300 3688 10261 3664 10280 3665 10300 TIME...MOT...LOC 2329Z 180DEG 10KT 3671 10291 Rutt
Special Weather Statement
National Weather Service Amarillo TX
909 PM CDT Sat May 15 2021
TXZ002-007-160245-
Sherman TX-Moore TX-
909 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN AND NORTHERN
MOORE COUNTIES UNTIL 945 PM CDT...
At 908 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Cactus, or 12 miles northwest of Dumas, moving
northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cactus and Sunray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3610 10216 3622 10206 3599 10170 3590 10207
3597 10217
TIME...MOT...LOC 0208Z 220DEG 13KT 3602 10210
TLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
924 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 3 S CACTUS 36.01N 102.00W
05/15/2021 E1.25 INCH MOORE TX STORM CHASER
QUARTER TO JUST BELOW PING PONG BALL SIZE
HAIL WAS FALLING AT TIME OF REPORT.
&&
BIEDASpecial Weather Statement
National Weather Service Amarillo TX
927 PM CDT Sat May 15 2021
TXZ012-017-160300-
Potter TX-Randall TX-
927 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RANDALL AND
SOUTHWESTERN POTTER COUNTIES UNTIL 1000 PM CDT...
At 927 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bushland, or 12 miles west of Amarillo, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Amarillo and Bushland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3520 10217 3525 10217 3541 10200 3530 10179
3510 10203
TIME...MOT...LOC 0227Z 221DEG 30KT 3522 10206
TLHSpecial Weather Statement
National Weather Service Amarillo TX
951 PM CDT Sat May 15 2021
OKZ002-160315-
Texas OK-
951 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS COUNTY UNTIL
1015 PM CDT...
At 950 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Guymon, moving east at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Guymon, Optima and Hardesty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.
LAT...LON 3683 10122 3651 10095 3650 10129 3650 10152
3665 10162
TIME...MOT...LOC 0250Z 260DEG 44KT 3661 10139
TLHThe Amarillo radar (KAMA), 161 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952334.